Alert archive / West Virginia / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this winter storm watch at Jan 30, 2021, 3:42 AM EST for Preston County, Tucker County, West Virginia. It took effect at Jan 30, 2021, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2021, 3:42 AM EST (08:42 UTC)
- In effect from
- Jan 30, 2021, 10:00 PM EST
- Expired
- Jan 30, 2021, 1:16 PM EST
- In force
- Issued by
- NWS Pittsburgh, PA
Counties Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS41 KPBZ 300842 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 342 AM EST Sat Jan 30 2021 OHZ039>041-048>050-PAZ014-020>023-029-073>076-WVZ001>003-510-511- 302000- /O.NEW.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Butler, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, Coopers Rock, Kingwood, and Bruceton Mills 342 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest and western Pennsylvania, east central Ohio and northern and the northern panhandle of West Virginia. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ OHZ057>059-068-069-PAZ031-WVZ004-302000- /O.NEW.KPBZ.WW.Y.0008.210131T0300Z-210131T1800Z/ Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Marshall- Including the cities of Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Waynesburg, and Moundsville 342 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest Pennsylvania, east central Ohio and the northern panhandle of West Virginia. * WHEN...From 10 PM this evening to 1 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ WVZ512>514-302000- /O.NEW.KPBZ.WS.A.0002.210131T0300Z-210201T0300Z/ Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 342 AM EST Sat Jan 30 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 4 to 6 inches and ice accumulations of a light glaze possible. * WHERE...Eastern Preston, Western Tucker and Eastern Tucker Counties. * WHEN...From this evening through Sunday evening. * IMPACTS...Travel could be very difficult. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Shallenberger
1 follow-up statement
988 WWUS41 KPBZ 301816 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 116 PM EST Sat Jan 30 2021 WVZ512>514-310230- /O.UPG.KPBZ.WS.A.0002.210131T0300Z-210201T0300Z/ /O.EXA.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, and Canaan Valley 116 PM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 5 to 7 inches and ice accumulations of up to one tenth of an inch. * WHERE...Eastern Preston, Western Tucker and Eastern Tucker Counties. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Travel could be very difficult. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh && $$ WVZ012-021-509-310230- /O.EXA.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Wetzel-Marion-Monongalia- Including the cities of New Martinsville, Fairmont, and Morgantown 116 PM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...Wetzel, Marion and Monongalia Counties. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh && $$ OHZ059-069-PAZ031-WVZ004-310230- /O.EXT.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Belmont-Monroe-Greene-Marshall- Including the cities of Martins Ferry, St. Clairsville, Woodsfield, Waynesburg, and Moundsville 116 PM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest Pennsylvania, east central Ohio and the northern panhandle of West Virginia. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ OHZ057-058-068-310230- /O.EXT.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Muskingum-Guernsey-Noble- Including the cities of Zanesville, Cambridge, and Caldwell 116 PM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest Pennsylvania, east central Ohio and the northern panhandle of West Virginia. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ PAZ021-029-073>076-WVZ003-510-511-310230- /O.CON.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Allegheny-Washington-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Ohio- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Including the cities of Pittsburgh Metro Area, Washington, Canonsburg, Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle, Wheeling, Coopers Rock, Kingwood, and Bruceton Mills 116 PM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest and western Pennsylvania, east central Ohio and northern and the northern panhandle of West Virginia. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$ OHZ039>041-048>050-PAZ014-020-022-023-WVZ001-002-310230- /O.CON.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/ Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Butler-Beaver-Armstrong-Indiana-Hancock-Brooke- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Butler, Aliquippa, Beaver Falls, Ambridge, Monaca, Kittanning, Ford City, Indiana, Weirton, Follansbee, and Wellsburg 116 PM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of southwest and western Pennsylvania, east central Ohio and northern and the northern panhandle of West Virginia. * WHEN...From 10 PM this evening to 10 PM EST Sunday. * IMPACTS...Plan on slippery conditions. Travel could be very difficult. Snow may fall heavy at times reducing visibility to less than a half mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please report snow or ice by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Visit www.511pa.com for the latest travel, roadway and traffic conditions. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 7:20 PM EST, 8 hours 22 minutes earlier.
Area forecast discussion, Jan 29, 7:20 PM EST, 8 hours 22 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 720 PM EST Fri Jan 29 2021 .SYNOPSIS... Low pressure will bring widespread snow and mixed precipitation late this weekend into next week. && .NEAR TERM /THROUGH SATURDAY/... Lake effect snow showers will wrap up near I-80 shortly after midnight as high pressure builds to our west and strong NW flow aloft decreases. With loss of cloud cover southwest of Pittsburgh, radiational cooling will support a temperature drop into the single digits in the ridges of WV tonight, with wind chills in the single digits below zero. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Brief high pressure will ensure dry weather, and calm wind for Saturday. Temperatures will remain several degrees below average for the first half of the weekend. A low pressure system undergoing cyclogenesis will propagate through the Midwest, then the Ohio Valley late this weekend. It appears several strong ascent mechanisms will be in play, including jet support and frontogenesis, with ample moisture. However, latest model guidance suggests upper support may be slightly displaced from this area which would lower confidence for heavy precipitation. Early indications support a few inches of precipitation that begins initially as snow, heavy at times, followed by warm frontal passage which will bring a transition to rain, followed by a change back to snow. At this time it appears the heaviest of snowfall will occur in Southern Ohio where a frontogenetic band is likely to set up early on Sunday. With aforementioned displacement of upper forcing, however, it appears total snowfall through the long duration of the event will be generally a few inches in most areas. Freezing rain doesn't look to occur for a long period of time, but brief accumulation of a hundredth of an inch along the warm frontal boundary is likely during p-type transitional periods. && .LONG TERM /MONDAY THROUGH FRIDAY/... As low pressure moves east on Monday, cold advection may begin and allow for lake enhanced snow showers. This will likely increase accumulation from the prior day, though it's not clear how much at this time. Eastern CONUS ridging will likely support a warmer than normal pattern mid-week, but a deep trough looks to move through the midwest which could then put the Ohio Valley in a favorable position for a colder air mass later in the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR is expected for most ports through the TAF period under building high pressure. The exception is FKL and DUJ, where cold NW flow off the lakes should maintain MVFR stratocu and ocnl IFR shsn. These conditions should improve to VFR late tonight/early Sat as the high builds further and temps aloft warm. Increasing mid lvl clouds are expected Sat under this warm advection. .Outlook... Widespread restrictions are expected Sat night thru Mon in snow, and psbl brief wintry mix, as low pressure crosses the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jan 29, 4:39 AM EST, 23 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 439 AM EST Fri Jan 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>513-300945- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 439 AM EST Fri Jan 29 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A winter storm is likely to move through the area Saturday night through early next week with mixed precipitation, followed by rounds of lake enhanced snow showers. This event will likely need headlines as the onset approaches. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ514-300945- Eastern Tucker- 439 AM EST Fri Jan 29 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A winter storm is likely to move through the area Saturday night through early next week with mixed precipitation, followed by rounds of lake enhanced snow showers. This event will likely need headlines as the onset approaches. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:42 AM EST | Winter Weather Advisory | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 3 more | 71 hr |
Nearby
Winter Storm Watches in West Virginia, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.